Please note: this article is about depression, self-harm, and suicide. If you believe these might be triggering subjects for you, we strongly recommend you don't read it.
What drug do you think is most responsible for cases of liver failure in the UK, US, Australia, and New Zealand? It’s not alcohol, surprisingly, but paracetamol.
In Australia alone, paracetamol overdoses accounted for 14,662 hospital admissions between the years 2000 and 2007, prompting the Medical Journal of Australia to publish a guideline on how the health industry should respond. As the paper noted, "death is an uncommon outcome, although paracetamol remains the most important single cause of [rapid liver failure] in Western countries."
The saddest part is that patients aren’t accidentally poisoning themselves in pursuit of migraine relief. Instead, they’re attempting suicide. And what’s assumed to be a fast, painless descent into unconsciousness turns out to be anything but.
What usually happens is that the body channels all paracetamol to the liver, which is very quickly overwhelmed, leading to extreme nausea and vomiting. From that point, death can take anything from a couple of days up to 4 to 6 weeks, as the liver gradually shuts down.
This ordeal was narrowly avoided by a 22-year-old woman named Amber from Wagga Wagga in southern NSW. Amber lives with borderline personality disorder, and last year she attempted suicide before she was found and taken to hospital. She's now recovering and receiving regular counseling—and as part of her recovery process she posted this YouTube video to explain how paracetamol can be dangerously misused.
VICE: Hi Amber, can you tell us how this all began?
Amber: Most packs have 20 tablets. On the day I overdosed, I took 26 tablets of 500 milligrams each. The thing about paracetamol is that even though there’s a daily dose recommendation, if you do it all at once it can still be very, very bad.
What were your first symptoms?
First my head started pounding. I could feel my pulse, and it felt like it was going to explode. There was so much fluid. I got all red and my body started to ache, which I thought was funny because paracetamol is meant to make you feel good and numb pain. Then I got really slow and tired. I got so slow that I couldn’t walk and I was on the phone to my mum, who said my words were getting all slurred. Finally my partner found me, and that’s when we went to the hospital.
What happened when you went to hospital?
I got an ambulance to the hospital, and they gave me this charcoal drink. It’s activated charcoal which you have to drink as fast as you can. When you overdose on paracetamol, you basically have two hours to get treatment, or it won’t work. I think I got in at one hour and 40 minutes.
I then had to wait four hours to know if I was going to survive or not. There’s no reversing it and I just remember crying my eyes out in a panic. I asked my nurse if I was going to die and she basically looked at me and said “I can’t say yes or no, we’ll just have to wait and see.” And that was the scariest thing. I was just crying my eyes out thinking I don’t want to die anymore.
The problem with paracetamol is that people think that when they take it they’ll just slowly fall asleep and pass away. But paracetamol isn’t like that—you’ll eventually wake up, and if you don’t get the treatment, you’ll pass away within three to four days, in excruciating pain, from liver failure. Thankfully my levels eventually went down, and I was discharged from the hospital. The days after I felt so down and slow. It’s hard to explain how I felt, but it was just kind of spacey and not at all like me. I still don’t feel like me. I just feel really spacey. It’s still affecting me.
Were you aware of the dangers of paracetamol before your overdose?
Well I actually studied nursing at uni. I had psychologist friends and they were going through a list of ways that people have tried suicide, and they basically said that paracetamol was the worst way to go. I looked into it, and I guess I knew pretty much what was going to happen, but you never know how bad something is going to be before it happens to you.
Wait, you knew it was going to be grueling and ultimately ineffective but you did it anyway?
Well when I get into that mind frame, I really don’t think of anything else. I kind of go blank while still being present, if that makes sense. It was just an act of pure emotion and impulse.
A study in the UK found that 50 percent of people who overdosed on paracetamol did so within an hour of first considering it. Do you feel like because of this, sales of paracetamol need to be restricted or regulated?
I’m not going to be that person who says “Oh we need to take it out of stores,” but I do think there should be regulations about how many tablets are in a box, or how much can be bought at one time. I think this would mainly help to protect people on the younger side, as they don’t have access to a lot of medications because most of the time you need to be above 18. But if you can get it over the counter, there’s no one stopping you. The person at the supermarket isn’t just going to come over and tell you "Oh you can’t buy that." So I definitely think more regulations need to be in place to stop acts of impulsion.
If you're struggling and need someone to talk to, please call Lifeline on 13 11 14 or visit their website here
Interview by Laura Woods—she's on Instagram
This article originally appeared on VICE AU.